Hyperpyrexia and prolonged postoperative disorientation following methylene blue infusion during parathyroidectomy

S. Mathew, L. Linhartova, Govindan Raghuraman

Research output: Contribution to journalReview articlepeer-review

34 Citations (Scopus)

Abstract

A 65-year-old man underwent parathyroidectomy for hyperparathyroidism secondary to renal failure. Intra-operatively he received methylene blue infusion (7.5 mg.kg-1, a total of 650 mg in 500 ml 0.9% sodium chloride) for visualisation of parathyroid glands. At the end of surgery, following extubation he developed agitation, intense shivering and hyperpyrexia, and his level of consciousness decreased to a Glasgow Coma score of 7. The differential diagnoses included methylene blue toxicity or malignant hyperpyrexia. His lungs were ventilated, and intravenous dantrolene was administered to control hyperpyrexia. Haemodialysis was started to remove the methylene blue dye. We review the literature on the pharmacological actions of methylene blue, and discuss the differential diagnosis and management of this patient.

Original languageEnglish
Pages (from-to)580-583
Number of pages4
JournalAnaesthesia
Volume61
Issue number6
DOIs
Publication statusPublished - 06-2006
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Hyperpyrexia and prolonged postoperative disorientation following methylene blue infusion during parathyroidectomy'. Together they form a unique fingerprint.

Cite this